Could my daughter be lactose-intolerant?
Q: My daughter is three and has been on antibiotics for a couple of weeks. However, for the past month she has had excessive amount of diarrhea. It has crossed my mind that she is lactose-intolerant... I was wondering if the antibiotics would be the cause of this. She is fine if she doesn't have milk during the day or night. But within 20 minutes of finishing milk she has a bad case of diarrhea. I don't know what to do... My pediatrician doesn't seem too alarmed
A: Hello, thanks for writing in. Antibiotics do not cause a lactose-intolerance. They can lead to diarrhea because they kill off not only the bacteria causing an infection but the good bacteria that live in the gut that help digest food. They also, rarely, can lead to an infection called C difficile. That is why many docs recommend taking probiotics (germs that help digestion) while a person is taking antibiotics. They come in both powder and capsule form and can be given daily.
Now, since the diarrhea preceded the antibiotics, it is possible there is something else going on entirely. If you truly see an association with gas, bloating, or loose poop shortly after drinking milk or eating dairy products, your child might have an intolerance to milk sugar (lactose). And, this can happen after a recent stomach virus, or randomly occur later in life. You may want to pick up some Lactaid chewable tablets (a lactose-digestive enzyme tablet) and give it your child when she has a glass of milk or dairy product and see what happens. If it prevents the diarrhea, mystery solved!
If the diarrhea continues, I would check back in with your child's doc and check things out further. Chronic diarrhea is not fun or normal.
Answered by Dr. Ari Brown